I think we are in crisis

Discussion in 'General Parenting' started by Mandy, Jun 15, 2009.

  1. Mandy

    Mandy Parent In Training

    I havent been on for a little while but knew this was the best place to come for help. We have tried several medications for difficult child so far... risperdal, abilify, and now on tegretol. Since we started the tegretol difficult child seems to be slowly slipping away. We are only 4 days in on the full dose and today he has been in a constant mixed state. In the car today he was spitting on his brother, pulling my hair from the backseat and then proceded to tell me he would jump out of the car. When I told him he would get hurt he said he didnt care and then he would be dead. As soon as we made it in the driveway I took him to his room and shut him in so that he could be safe and secure. We let him out and have remained calm all day but we know he is not well. He learned how to open his bedroom window and was about to go through the screen. I put a call in to his dr. as soon as we got home but she is not in on Mondays and is supposed to call asap tomorrow morning. I just am not sure what to do in this situation. This is probably the worst he has ever been and we are just trying to get through until morning. Is he going to have to be hospitalized to be stabalized? Is this common with new medications? Any experiences you have that you can share would be wonderful. Thank you so much for reading:whiteflag:
  2. aeroeng

    aeroeng Mom of Three

    If he get too far out of control call 911 and have him taken to the hospital.
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Hi, hon. I"m so sorry about this. I can tell you that Tegretal was awful for me. I hated it and made the doctor change the medications. I felt like I was walking in a dream--yuk. It is very hard to find the right medications at his age (at all ages, really) and, of course, sometimes it takes time before the medications kick in. Everyone is different, but for me if I had a bad early reaction to medication it usually did not clear up. If he is still suicidal, I would take him to ER. Rather than locking him in his room, which in my opinion is not safe, I would keep an eye on him and make him stay with me the rest of the day. Please take care.
  4. Andy

    Andy Active Member

    I agree with the others. If you are feeling like you are in a crisis, do not wait for your doctor to call you back. Take your son to an ER.

    I am so sorry you are going through this. It will be a hard night for you. Can you get alarms set up on that window and his door tonight?
  5. smallworld

    smallworld Moderator

    I would also recommend having him evaluated at an ER and not waiting until morning. I'm surprised the doctor doesn't have another doctor covering her in case of emergencies.

    FWIW, mood stabilizers like Tegretol can take 6 to 8 weeks to kick in so what you're seeing may be the progress of the illness or the fact that he came off other medications, not necessarily side effects from Tegretol. But the only way to know for sure is to have him evaluted by a child psychiatrist.

    Hugs and hang in there.
  6. Mandy

    Mandy Parent In Training

    Thank you for all your quick replies. Right now he seems to have calmed a little so we are waiting and watching. We have all our doors hook latched at the top so he is secure inside. I was also wondering if it was just the progression and not necessarily the drug. I really hate the thought of asking to have him hospitalized but I think we are heading there.. I dont know how much longer we can control him ourselves. Thank you again!!! I will let you know how it works out:(